Iowa, 2022

High Wind in Iowa, April 14, 2022

April 14, 2022 · NWS DMX · 27 events in 27 counties and zones

A deep surface low moved north of the area, setting up a tight pressure gradient in the southwest quadrant of the low across Iowa. Dry air allowed for deep mixing and gusty winds aloft to be mixed down.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A deep surface low moved north of the area, setting up a tight pressure gradient in the southwest quadrant of the low across Iowa. Dry air allowed for deep mixing and gusty winds aloft to be mixed down. Winds were breezy much f the day, with many sites experiencing winds sustained at 40 mph and a few areas gusting over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 14, 5:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 14, 5:30 AM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
630 AM CDT Thu Apr 14 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Wednesday/
Issued at 318 AM CDT Thu Apr 14 2022

Key Messages:

- Dry and windy today. Driest conditions in west-central to
  southwest Iowa where a Red Flag Warning is in effect this
  afternoon. Wind Advisory for the rest of the area.
- Cool through at least early next week. Chances for rain and snow
  Sunday.

Discussion:

A deep surface low is centered over eastern North Dakota this
morning with gusty winds across the southwest quadrant across South
Dakota, Nebraska, and entering northwest Iowa. As the low moves
east, gust winds will expand across the state. Just how strong will
these winds get? Current gusts across South Dakota and Nebraska are
in the 40+ knot (45+ mph) range with a few 50 knot (58 mph) gusts
already. The HREF shows a wide swath of 40-50 mph gusts across the
area today. Model soundings are very deeply mixed as dry air is
entrained, with some showing mixing up to nearly 700 mb. Should this
type of mixing be realized, gusts near 60 mph are possible at times.
Right now the entire area is covered by a wind advisory, however an
upgrade to high wind warning across northern counties may be needed
later today. In addition to the winds, relative humidity will be
quite low as dry air moves in - below 30 percent for many locations.
The driest conditions will occur in west central to southwest
Iowa where a Red Flag Warning has been issued. Dry and windy
conditions - especially here, but really statewide - will result
in dangerous fire conditions. Any fires started today could
quickly get out of control and burning is strongly discouraged.

Later this evening a weak boundary will lift across the state with
some light rain or possibly snow across southern Iowa. While the
system will shift east by Friday and winds will diminish, wider
influence from this system will continue to keep the are within a
northwest flow regime. Cool temperatures in the 40s to low 50s will
continue through the weekend and into early next week. A quick
moving shortwave will push across the area on Sunday, providing a
reinforcing shot of cool air and bringing a chance for rain and
snow. Any snow should remain fairly light and confined to elevated
or grassy surfaces. Model solutions diverge into next week
regarding details, but the general trend is for additional
precipitation chances into the middle of the week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 630 AM CDT Thu Apr 14 2022

Very strong west winds today will gust over 40 kts with gusts
around 50 kts possible. Winds will begin to diminish from south to
north through the overnight, though gusts around 25 kts are still
possible into Friday across northern sites (KFOD/KMCW/KALO). A
brief period of spotty light rain is possible south at KOTM late
tonight towards 06z, however with low confidence in occurrence
have kept from TAF for now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM CDT this evening for
IAZ033-034-044>047-057>061-070>074-081>084-092>094.

Wind Advisory until 7 PM CDT this evening for IAZ007-017-026>028-
037>039-048>050-060>062-073>075-081>086-092>097.

Wind Advisory until 7 PM CDT this evening for IAZ004>006-015-016-
023>025-033>036-044>047-057>059-070>072.

&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Apr 14, 2:39 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
339 AM CDT Thu Apr 14 2022

IAZ004>007-015>017-023>028-035>039-048>050-062-075-085-086-
095>097-151100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Poweshiek-
Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis-
339 AM CDT Thu Apr 14 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for the area today. Please visit
weather.gov/desmoines for more information.

The combination of the strong winds, as well as low relative
humidities, will produce very high fire weather danger today as
well. Outdoor burning is not advised.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ033-034-044>047-057>061-070>074-081>084-092>094-151100-
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-
Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-
Lucas-Taylor-Ringgold-Decatur-
339 AM CDT Thu Apr 14 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong west winds are expected today along with low relative
humidity values. A Red Flag warning and a Wind Advisory is in
effect for the area today. Please visit weather.gov/desmoines for
more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 high wind. Local standard time, as filed.

High Wind, Emmet

When
April 14, 9:00 AM CST to 5:00 PM CST
Where
Emmet forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
April 14, 9:00 AM CST to 1:00 PM CST
Where
Kossuth forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
April 14, 9:00 AM CST to 3:00 PM CST
Where
Cerro Gordo forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

High Wind, Wright

When
April 14, 9:00 AM CST to 1:00 PM CST
Where
Wright forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
April 14, 9:00 AM CST to 1:00 PM CST
Where
Winnebago forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

High Wind, Hancock

When
April 14, 9:00 AM CST to 1:00 PM CST
Where
Hancock forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Palo Alto

When
April 14, 9:00 AM CST to 1:00 PM CST
Where
Palo Alto forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
April 14, 9:00 AM CST to 1:00 PM CST
Where
Pocahontas forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
April 14, 9:00 AM CST to 2:00 PM CST
Where
Humboldt forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Franklin

When
April 14, 9:00 AM CST to 3:00 PM CST
Where
Franklin forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

High Wind, Hardin

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Hardin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

High Wind, Carroll

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Carroll forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Hamilton forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Webster

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Webster forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Calhoun forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Sac

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Sac forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Crawford

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Crawford forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

High Wind, Greene

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Greene forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

High Wind, Boone

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Boone forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

High Wind, Butler

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Butler forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

High Wind, Grundy

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Grundy forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

High Wind, Bremer

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Bremer forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

High Wind, Black Hawk

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Black Hawk forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

High Wind, Tama

When
April 14, 12:00 PM CST to 3:00 PM CST
Where
Tama forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

High Wind, Marshall

When
April 14, 1:00 PM CST
Where
Marshall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

High Wind, Wapello

When
April 14, 2:00 PM CST
Where
Wapello forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

High Wind, Story

When
April 14, 4:00 PM CST
Where
Story forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Strong gusts pushed over a traffic signal at 11th street and Duff Avenue in Ames. Report via twitter.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021458, 1021459, 1021460, 1021461, 1021469, 1021470, 1021471, 1021472, 1021473, 1021474, 1021462, 1021463, 1021475, 1021476, 1021477, 1021478, 1021479, 1021480, 1021481, 1021482, 1021483, 1021484, 1021485, 1021486, 1021465, 1021466, 1021464.